NSW Health is warning of high-dose MDMA, commonly known as ecstasy tablets, circulating in the community after pills seized by NSW Police contained two times the average dose of MDMA per tablet.
The tablets are round, blue in colour and are marked with a superman logo.
Acting Medical Director of the NSW Poisons Information Centre, Professor Andrew Dawson, said consuming high doses of MDMA has been linked to cases of serious illness and death in NSW.
“It can cause severe agitation and paranoia, raised body temperature, seizures or fits, irregular heart rhythm and death,” Prof Dawson said.
“While one MDMA tablet or capsule alone can cause life-threatening toxicity, the risk is greatly increased if high doses or multiple MDMA tablets or capsules are consumed over a short period, or if MDMA is consumed in combination with other stimulants, such as alcohol and cocaine.
“Hot and humid weather will also increase the dangers, as MDMA causes the body to dangerously overheat, potentially leading to organ failure, loss of consciousness and death.”
Professor Dawson urged anyone who was unwell from MDMA to immediately call Triple Zero.
“Importantly, look after your mates. If you feel unwell, or if your friend feels unwell, do something about it. Don’t ignore it. You won’t get into trouble for seeking medical care,” he said.